MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22884-02
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a ca.6.35 ccm lesion, located in the occipital region of the brain, at ca.38 mm deep, has been performed with the aid of the brainlab alignment software cranial 2.0 (on (b)(6) 2025).After samples were taken, the results were inconclusive.The surgeon decided to change the procedure to an open biopsy, and continued without use of navigation.According to the surgeon (treating clinician): - after the desired sample was not obtained with aid of navigation (results were inconclusive), the surgeon changed to an open biopsy, and completed the surgery without aid of navigation.- the final outcome of the surgery was successful as intended (diagnostic sample was collected).- there was no direct (or increased) risk of harm to a critical structure due to the potentially unintended tissue resections.- there was neither harm nor negative effect to the patient due to the potentially unintended tissue resections nor due to the surgery/anesthesia prolongation of 1h.- there were further no remedial actions necessary, done or planned for this patient due to the potentially unintended tissue resections.There was also no prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since tissue was potentially resected in a different location in the brain than anticipated with brainlab alignment software involved, although according to the hospital/surgeon (treating clinician): - after the desired sample was not obtained with aid of navigation (results were inconclusive), the surgeon changed to an open biopsy, and completed the surgery without aid of navigation.- the final outcome of the surgery was successful as intended (diagnostic sample was collected).- there was no direct (or increased) risk of harm to a critical structure due to the potentially unintended tissue resections.- there was neither harm nor negative effect to the patient due to the potentially unintended tissue resections nor due to the surgery/anesthesia prolongation of 1h.- there were further no remedial actions necessary, done or planned for this patient due to the potentially unintended tissue resections.There was also no prolongation of hospitalization.H6: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove the lesion and/or treat the disease.The final outcome of the surgery was successful as intended (diagnostic sample was collected).There was no direct (or increased) risk of harm to a critical structure due to the deviating biopsy path.There was neither harm nor negative effect to the patient due to the deviating biopsy path nor due to the surgery/anesthesia prolongation of 1h.There were further no remedial actions necessary, done or planned for this patient due to the deviating biopsy path.There was also no prolongation of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating biopsy path (by ca.7mm laterally left) and inconclusive samples collected with aid of navigation is: an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on rounded, unspecific areas such as the forehead and side of head only.The points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.On both sides of the patient's face and nose.Points were also acquired in areas prone to skin shift near the lateral canthi of both eyes and on the back of the head, which display indentation near the eyes and skin dragged or shifted anteriorly on the back of the head.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest, as seen by the rotation present in registration used for navigation.Apparently, the resulting deviation of the instrument locations displayed by the navigation compared to their positions on and in the actual patient anatomy during the surgery was not recognized by the user with the necessary navigation accuracy verification of the registration and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a ca.6.35 ccm lesion, located in the occipital region of the brain, at ca.38 mm deep, has been performed with the aid of the brainlab alignment software cranial 2.0.After samples were taken, the results were inconclusive.The surgeon decided to change the procedure to an open biopsy and continued without use of navigation.According to the surgeon (treating clinician): after the desired sample was not obtained with aid of navigation (results were inconclusive), the surgeon changed to an open biopsy and completed the surgery without aid of navigation.The final outcome of the surgery was successful as intended (diagnostic sample was collected).There was no direct (or increased) risk of harm to a critical structure due to the potentially unintended tissue resections nor due to the revision open biopsy entry.There was neither harm nor negative effect to the patient due to the potentially unintended tissue resections nor due to the surgery/anesthesia prolongation of 1h.There were further no remedial actions necessary, done or planned for this patient due to the potentially unintended tissue resections.There was also no prolongation of hospitalization.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22412982
Report Number8043933-2025-00048
Device Sequence Number15871462
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02
Device Catalogue Number22889
Device Lot NumberSW V. 2.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2025
Supplement Date Received by Manufacturer06/09/2025
Initial Report FDA Received Date07/07/2025
Supplement Report FDA Received Date09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown